Alert archive / Indiana / Areal Flood Advisories in 2021

Areal Flood Advisory 29, NWS Indianapolis, IN

July 16, 20214 counties in Indiana

NWS Indianapolis, IN issued this areal flood advisory at Jul 16, 2021, 8:17 PM EDT for 4 counties in Indiana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2021, 8:17 PM EDT (00:17 UTC)
Expired
Jul 16, 2021, 11:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Jackson County, IN, Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 7:06 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 16, 7:06 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
706 PM EDT Fri Jul 16 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 639 PM EDT Fri Jul 16 2021

Numerous thunderstorms continue to occur across the southern half of
central IN early this evening. In this area, latest mesoanalysis
data reveals around 2000 J/kg MUCAPE with 0-3 km shear running near
30 kts, with weak but present 0-1 km SRH roughly 50-75 m2/s2. With
rapid development to some of these cells (reference overshooting
tops in VIS satellite imagery), rapid tilting and stretching into
the updraft had led to a couple/few brief, transient supercell
structures and weak rotation in our SE counties in last 1-2 hours.
To the west, a line of thunderstorms is pushing across our southern
counties as well. Area NWS Doppler radars were showing wind
velocities roughly from 30-40 kts with a few of these cells, i.e.,
subsevere as low-level lapse rates and DCAPE values don't support
severe storms with this line at this time, but will continue to
monitor. Handling these storms with Special Weather Statements for
now due to gusty wind potential and brief torrential rain that will
cause ponding on roads and low-lying areas.

Over the next couple hours, expect the strongest storms to continue
pushing E/NE and eventually out of our forecast area later this
evening. However, rain and embedded thunder at times will continue
over a good part of the central IN associated with more general
forcing with a shortwave lifting NE through the OH Valley and within
the right entrance region of an anticyclonically-curved jet streak
to our north, which enhances upper-level divergence and the lower-
level ascent response.

&&

.Short Term...(This afternoon through Saturday night)
Issued at 249 PM EDT Fri Jul 16 2021

Expecting shower and thunderstorm activity to increase over the next
few hours, as a mid level vorticity center drifts out of southern
Illinois. Earlier convective outflows has pushed the most unstable
air to near and south of the Ohio River, however with the
approaching wave, the air mass has been destabilizing over southwest
Indiana. Further destabilization over southern Indiana will probably
occur later this afternoon into early this evening, as the remnant
outflow drifts back north with the approaching wave. Modest amounts
of deep layer shear, along with the potential for enhanced helicity
values over the central and southern zones ahead of the wave, may
result in a high wind threat or rotation in any stronger storms that
may develop through this evening. In addition, high precipitable
waters around 1.80 inches may result in locally heavy rainfall
amounts.

Short term model guidance suggests this wave will move off to the
east by late tonight, so convective potential should diminish after
170600Z.

Based on above, will go with high PoPs into the late evening hours,
with PoPs tapering off after that.

Otherwise, diffuse frontal zone off to the north is expected to
drift south of the forecast area during the day Saturday. Will keep
some PoPs going through the day Saturday and on into Saturday
evening, to cover the passage of the surface front, and for a
lingering upper trough that will be sinking southward from the Great
Lakes.

Progged low level thicknesses generally support the GFS MOS
temperature guidance through the period, so little if any
adjustments planned there.

&&

.Long Term...(Sunday through Friday)
Issued at 249 PM EDT Fri Jul 16 2021

Upper disturbance will pivot southeast across central Sunday.
Despite lower precipitable water amounts from 1 to 1.5 inches and
the front to the south, enough instability and lift to support
isolated to scattered PM storms with the highest amounts south of
Interstate 70.

After that things should finally be able to dry out for at least a
couple of days with the help of surface high pressure. This should
allow river flooding to progress without being slowed down by more
rain. That said, an upper ridge over the west will promote northwest
flow aloft over the area. No big signals yet, but would not rule out
ridge riders that could bring convection back to the area late next
week.

Temperatures will start off below normal Sunday with afternoon highs
around 80 degrees under the influence of north and northwest winds
around Great Lakes high pressure. After that, should see seasonable
afternoon temperatures in the middle and upper 80s and overnight
lows in the 60s. It will also be less humid with dew points in the
60s instead of lower 70s like they have been.

&&

.Aviation...(00Z TAF Issuance)
Issued at 705 PM EDT Fri Jul 16 2021

IMPACTS:
- VCTS near terminals thru 03Z, mainly KIND/KMBG
- Scattered IFR CIGS across Central IN airfields, may briefly
improve before returning and expanding with patchy LIFR
overnight/daybreak Sat.
- Surface winds variable mainly 280-320 speeds around 6kt or less,
will try to turn northerly less than 4kts overnight.

DISCUSSION: Numerous showers across Central Indiana this evening,
with some embedded to scattered thunderstorms along and south of
Crawfordsville to Indianapolis to Muncie. Guidance suggests that
scattered convection will persist with perhaps a few stronger storms
impacts KMBG/KIND between 01-04Z, so have held onto mention of
convection slightly longer there. In addition, some VFR CIGs are
noted; however, this is not expected to last very long as a very
moist and baggy environment is overhead. So once convection begins
to dissipate, expect CIGs to steadily lower to MVFR then IFR for
much of the overnight hours at all TAF sites. It is possible a few
points could dip further towards LIFR between 05-09Z.

Daybreak Sat will likely kick-off with low CIGs as well, but
fortunately showers should dissipate well before daybreak with some
lingering IFR thru 13-15Z, then better mixing will begin to dry air
and help lift CIGs back towards VFR conds around 16-18Z, but
confidence remains low on exact timing.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...TF
Short Term...JAS
Long Term...Koch
Aviation...Beach
Hazardous weather outlook, Jul 16, 3:26 PM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 PM EDT Fri Jul 16 2021

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
326 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon through tonight. Isolated
strong or severe storm may be possible this afternoon into the late
evening hours. Locally heavy rain and lightning will also be
possible with any storm through the period. Flooding could develop in
areas that see repeated storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday and Sunday. Severe storms
are no expected at this time. Lightning is a threat with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from this afternoon into the late
evening hours.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 16, 5:20 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
520 PM EDT Fri Jul 16 2021

INZ061-068>070-162145-
Daviess-Martin-Lawrence-Greene-
520 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN GREENE...
WESTERN LAWRENCE AND EAST CENTRAL DAVIESS COUNTIES...

At 519 PM EDT, a strong thunderstorm was located near Shoals, or 24
miles northeast of Petersburg, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Brief very heavy rain and ponding of water on roads is also expected
with this storm.

Locations impacted include...
Bedford, Shoals, Mitchell, Loogootee, Oolitic, West Boggs Lake,
Indian Springs, Huron, Tunnelton, Burns City, Williams, Silverville
and Owensburg.

LAT...LON 3860 8694 3873 8699 3902 8669 3899 8668
      3899 8666 3877 8638 3869 8666 3869 8668
      3868 8668
TIME...MOT...LOC 2119Z 238DEG 31KT 3869 8691

TWF
Special weather statement, Jul 16, 5:49 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
549 PM EDT Fri Jul 16 2021

INZ062-069-070-162215-
Martin-Lawrence-Monroe-
549 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE...
NORTHEASTERN MARTIN AND LAWRENCE COUNTIES...

At 547 PM EDT, a strong thunderstorm was located 5 miles west of
Bedford, moving northeast at 30 to 40 mph.

Brief winds around 40 mph are possible with this storm. Very heavy
rain also will occur which could cause ponding of water on roads and
low-lying areas.

Locations impacted include...
Bedford, Oolitic, Heltonville, Williams, Avoca, Fairfax State
Recreation Area, Silverville, Charles Deam Wilderness and
Bartlettsville.

LAT...LON 3874 8669 3887 8677 3891 8671 3890 8668
      3892 8668 3910 8637 3905 8637 3905 8632
      3899 8632 3899 8628 3884 8628
TIME...MOT...LOC 2147Z 242DEG 35KT 3883 8664

TWF
Special weather statement, Jul 16, 6:19 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
619 PM EDT Fri Jul 16 2021

INZ063-064-070-071-162300-
Brown-Lawrence-Bartholomew-Jackson-
619 PM EDT Fri Jul 16 2021

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROWN...
SOUTHWESTERN BARTHOLOMEW...EASTERN LAWRENCE AND WESTERN JACKSON
COUNTIES...

At 617 PM EDT, radar indicated thunderstorms were located along a
line from 6 miles south of Nashville to 6 miles northwest of Paoli.
Movement was east at 30 mph.

Brief wind gusts of 30 to 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Columbus, Bedford, Nashville, Mitchell, Medora, Heltonville, Norman,
Waymansville, Tunnelton, Freetown, Gnaw Bone, Spurgeons Corner,
Pleasant View, Spring Mill State Park, Elkinsville, Kurtz, Stone Head
and Story.

LAT...LON 3869 8655 3899 8638 3899 8632 3905 8632
      3905 8635 3918 8627 3926 8586 3877 8616
      3878 8620 3877 8624 3877 8628 3874 8629
      3873 8631 3869 8631
TIME...MOT...LOC 2217Z 253DEG 21KT 3911 8626 3863 8656

TWF
Local storm report, Jul 16, 7:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLOOD            INDIANA UNIVERSITY      39.17N 86.53W
07/16/2021                   MONROE             IN   TRAINED SPOTTER

            ROADWAY COVERED WITH 4 TO 6 INCHES OF HEAVY
            FLOWING WATER, IMPEDING VEHICLE TRAFFIC
            FLOW.

&&

BH
Local storm report, Jul 16, 7:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       WOODVILLE HILLS         39.15N 86.38W
07/16/2021  M2.65 INCH       MONROE             IN   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT ET.

&&

BH
Special weather statement, Jul 16, 7:47 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Fri Jul 16 2021

INZ065-072-170000-
Decatur-Jennings-
747 PM EDT Fri Jul 16 2021

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN DECATUR AND
NORTHEASTERN JENNINGS COUNTIES THROUGH 815 PM EDT...

At 744 PM EDT, radar indicated strong thunderstorms were located
from 9 miles south of Greensburg to near Vernon. Movement was east
at 30 mph.

Winds in excess of 30 mph are possible with these storms. In
addition, torrential rainfall is also occurring, and may cause
localized flooding. Slow down if driving due to reduced visibilities
in heavy rain, and do not drive your vehicle through flooded
roadways.

Locations impacted include...
North Vernon, Vernon, Westport, Millhousen, Butlerville, Nebraska and
Newpoint.

LAT...LON 3920 8544 3892 8545 3893 8564 3928 8554
      3931 8530 3927 8530
TIME...MOT...LOC 2344Z 269DEG 25KT 3921 8547 3892 8558

TWF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:07 PM EDTAreal Flood AdvisoryINDJennings113 min
Jul 16, 10:52 PM EDTRiver Flood WarningINDDecatur21 hr
Jul 16, 10:52 PM EDTRiver Flood WarningINDGibson, Knox10 days
Jul 17, 8:56 AM EDTRiver Flood WarningINDJohnson23 hr
Jul 17, 11:44 AM EDTRiver Flood WarningINDKnox, Sullivan48 hr

Nearby

Areal Flood Advisories in Indiana, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.